Many drugs can damage the ears (ototoxic drugs). Some ototoxic drugs include the antibiotics streptomycin, tobramycin, gentamicin, neomycin, and vancomycin, certain chemotherapy drugs (for example, cisplatin), furosemide, and aspirin.
Whether people develop drug ototoxicity depends on many factors, including:
How much of the drug the person took (the dose)
How long the person took the drug
Whether the person has decreased kidney function, making it harder to clear the drug from a person's body
Whether the person has a family history of ear disorders caused by drugs
Whether the person's genetic make-up makes them more susceptible to the effects of ototoxic drugs
Whether the person is taking more than one ototoxic drug at the same time
In addition to being responsible for hearing, the inner ear is also responsible for balance (see also Overview of the Inner Ear).
When people have ear disorders caused by drugs, their symptoms include one or more of the following:
Vertigo (a false sensation of moving or spinning) may develop temporarily. Other symptoms can be temporary, but are sometimes permanent.
People should take the lowest effective dosage of ototoxic drugs, and the dosage should be closely monitored (for example, by measuring drug levels in the bloodstream when possible). If possible before beginning treatment with an ototoxic drug, people should have their hearing measured and then monitored during treatment, because symptoms are late warning signs that the drug has caused damage.
To prevent harming the fetus, pregnant women should avoid taking ototoxic antibiotics.
Older people and people with preexisting hearing loss should not be treated with ototoxic drugs if other effective drugs are available.